Cardiotoxicity induced by antifungal drugs

Research output: Contribution to journalReview article

2 Scopus citations

Abstract

This review addresses the potential of antifungal drugs to cause cardiac toxicity. Many antifungal drugs, especially antifungal azoles, rarely cause torsades de pointes (TdP) and carry the risk of sudden death. Interventions to avoid TdP should include cautious use of azoles in combination with other drugs that cause QTc prolongation, and elimination of risk factors for TdP whenever possible. These risk factors include: hypokalemia, hypomagnesemia, severe bradycardia, and preexisting long QT syndrome. ECG monitoring should be considered when the use of multiple QT-prolonging drugs is unavoidable and TdP risk factors cannot be resolved. Itraconazole exhibits negative inotropic activity which may present as worsening heart failure in patients with preexisting heart failure. A few cases of severe bradycardia have also been described with voriconazole. Most cases of cardiac toxicity associated with amphotericin B are due to severe electrolyte abnormalities, rapid administration or overdose. Although cardiac toxicity is not common with the use of antifungal drugs, recognition of the potential to cause serious cardiac-related outcomes, evaluation of risk factors, and monitoring is warranted.

Original languageEnglish (US)
Pages (from-to)129-138
Number of pages10
JournalCurrent Fungal Infection Reports
Volume8
Issue number2
DOIs
StatePublished - Jun 2014

Keywords

  • Amphotericin B
  • Antifungal drugs
  • Cardiac toxicity
  • Ehinocandins
  • Fluconazole
  • Heart failure
  • Itraconazole
  • Ketoconazole
  • Posaconazole
  • QT
  • Voriconazole

ASJC Scopus subject areas

  • Infectious Diseases

Fingerprint Dive into the research topics of 'Cardiotoxicity induced by antifungal drugs'. Together they form a unique fingerprint.

  • Cite this